Jump to content

Speed Shock

Posted

Specializes in Paramedic 15 years, RN now.

I'm in preceptorship now. I gave Fentanyl IVP the other day and my preceptor warned me about "speed shock"....suffice to say, I googled it when I got home.

Does anyone know about it? Does it only pertain to a certain class of drugs? say, vasodilators or catacholamines etc....

Still researching here, just wanted to know which drugs it refers to...

kgh31386, BSN, MSN, RN

Has 4 years experience.

Sounds like really any medication COULD potentially cause it. If you push a narcotic too fast, well you know the rest. If you push Lasix too fast, it could bottom out their BP. I think there are multiple categories to say the least. I'm not sure which ones would NOT do it, but I think that most COULD do it...not very helpful I know.

I'm worried that you are just now encountering this concept. I've had it beat into my brain in pharm and skills repeatedly. You are at risk of speed shock with any medication you give too quickly. Don't exceed the mg/min recommendations in your drug book EVER on ANY drug and you'll never have to worry about this.

I'd never heard the term, so I looked it up: "a sudden adverse physiologic reaction to IV medications or drugs that are administered too quickly. Some signs of speed shock are a flushed face, headache, a tight feeling in the chest, irregular pulse, loss of consciousness, and cardiac arrest." It seems like, no matter what the drug, if it goes in too fast it overwhelms the autonomic nervous system which then goes haywire trying to maintain homeostasis. Right now I'm glad I'm an LPN and IV push meds are outside my scope of practice!

MEDICJOHN

Specializes in Paramedic 15 years, RN now.

Im not "just now encountering this concept" i have only never heard it referred to as "speed shock"....of COURSE I know the dangers of pushing things too fast.

Patients complain of "brain freeze" intensity of the headaches which I can only imagine feel horrible until the pain is resolved.

rob4546, ADN, BSN, MSN

Specializes in ICU/ Surgery/ Nursing Education. Has 7 years experience.

Have to say I have never heard that term before either. I was taught what might happen if you push each class of drug too fast but it was not referred to as "speed shock". We were taught this a semester before we were ever allowed to push IV meds.

I'm worried that you are just now encountering this concept. I've had it beat into my brain in pharm and skills repeatedly. You are at risk of speed shock with any medication you give too quickly. Don't exceed the mg/min recommendations in your drug book EVER on ANY drug and you'll never have to worry about this.

I've never heard the term speed shock, either. Do they "beat into our brains" the dangers that come with pushing meds? Of course. We're not just now encountering the concept, our programs just didn't give it a fancy nick name.

I don't have a lot of experience, obviously being a student, but a lot of our professors have also beat into our heads that while the drug books are your guide and should always be checked, especially if you don't work with the medication often, that the ultimate decisions about dosage (in adults) are a combination of common drug guidelines, most recent literature, nurses experience, physician orders/input and, most importantly, the patient: some drugs (digoxin, lithium) yes, do not exceed the guidelines. But with others, narcotics for example, some patients may need more, some may need less. Following whatever drug book you have's listed minimum-maximum explicitly can't guarantee that you have nothing to worry about, you could be giving the max and still not treating effectively in some and giving the min and causing adverse reactions in others.

Count me among those who never heard this term either and we just finished pharm and giving injections in lab this semester.

I've never heard the term speed shock, either. Do they "beat into our brains" the dangers that come with pushing meds? Of course. We're not just now encountering the concept, our programs just didn't give it a fancy nick name.

I don't have a lot of experience, obviously being a student, but a lot of our professors have also beat into our heads that while the drug books are your guide and should always be checked, especially if you don't work with the medication often, that the ultimate decisions about dosage (in adults) are a combination of common drug guidelines, most recent literature, nurses experience, physician orders/input and, most importantly, the patient: some drugs (digoxin, lithium) yes, do not exceed the guidelines. But with others, narcotics for example, some patients may need more, some may need less. Following whatever drug book you have's listed minimum-maximum explicitly can't guarantee that you have nothing to worry about, you could be giving the max and still not treating effectively in some and giving the min and causing adverse reactions in others.

They are talking about not exceeding the mg/min when pushing a drug not the prescribed amount.

annie.rn

Has 21 years experience.

Chare, thank you so much for posting that article. Fascinating. I am always careful to push meds slowly but it still doesn't hurt be aware of possible complications of IVP meds.